High Wind, West Central Plateau
- When
- April 23, 11:10 AM MST to 11:30 AM MST
- Where
- West Central Plateau forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
Gallup Airport.
Strong southwest flow aloft within the base of a passing upper level trough interacted with a Pacific cold front moving east across New Mexico. Enough remnant, low level moisture was in place ahead of the front to produce isolated, dry showers and thunderstorms over central New Mexico.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Strong southwest flow aloft within the base of a passing upper level trough interacted with a Pacific cold front moving east across New Mexico. Enough remnant, low level moisture was in place ahead of the front to produce isolated, dry showers and thunderstorms over central New Mexico. This activity produced several virga bombs across the area, particularly around Santa Fe, where a gust to 68 mph was reported. An impressive microburst cloud formation was captured near the Albuquerque Sunport however the strongest wind was not likely recorded at the ASOS.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 23, 10:43 AM MST, 27 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1143 AM MDT SAT APR 23 2016 .AVIATION... 18Z TAF CYCLE UPPER LOW TO PASS FROM WEST TO EAST ACROSS THE CENTRAL ROCKIES. SOUTHWEST TO WEST WINDS WITH GUSTS TO AROUND 40-45KT WILL SWEEP MOISTURE FROM WEST TO EAST OUT OF NEW MEXICO. STRONGEST WINDS AT TAF SITES WILL BE KFMN...KGUP AND KLVS WITH GUSTS AROUND 40 KT. CONVECTION WITH BRIEF MT OBSCURATIONS TO BE FOCUSED OVER THE CENTRAL MOUNTAINS AND EASTERN HIGHLANDS PRIOR TO 02Z SUNDAY. CARRYING VCSH AT KLVS AND KSAF. && .PREV DISCUSSION...333 AM MDT SAT APR 23 2016... .SYNOPSIS... DRIER AIR WILL MOVE IN FROM THE WEST TODAY...WITH WINDIER CONDITIONS AND FIRE WEATHER CONCERNS DAILY THROUGH TUESDAY. SOUTHWEST WIND GUSTS TO 50 MPH ARE EXPECTED ACROSS MUCH OF THE AREA ALONG AND NORTH OF I-40 THIS AFTERNOON. ANOTHER ROUND OF MAINLY ISOLATED SHOWERS AND THUNDERSTORMS IS EXPECTED THIS AFTERNOON AND EVENING...FAVORING THE CENTRAL MOUNTAIN CHAIN EASTWARD AND ESPECIALLY LOCATIONS NORTH OF I-40. MONDAY AND TUESDAY WILL BRING ANOTHER ROUND OF PARTICULARLY WINDY CONDITIONS WITH GUSTS IN THE 40 TO 55 MPH RANGE. THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL RETURN TO THE NORTHERN MOUNTAINS AND NORTHWEST MONDAY THROUGH TUESDAY AS AN UPPER LEVEL LOW PRESSURE SYSTEM PASSES JUST NORTH OF NEW MEXICO. && .DISCUSSION... A VERY ACTIVE STORM TRACK IS EXPECTED THROUGH THE COMING WORK WEEK...THOUGH MOST OF THE STORM SYSTEMS WILL PASS NORTH OF NEW MEXICO. THIS WILL STEER THE POLAR JET STREAM OVERHEAD PRODUCING WINDY AND GENERALLY DRY CONDITIONS AT THE SURFACE WITH FIRE WEATHER CONCERNS THROUGH AT LEAST TUESDAY. THREE WEATHER SYSTEMS WILL DROP INTO THE GREAT BASIN THEN LIFT NORTH OF NEW MEXICO AS THEY CROSS THE CENTRAL ROCKIES. THE FIRST SYSTEM DREW ENOUGH MODEST MOISTURE INTO NEW MEXICO FOR SHOWERS AND THUNDERSTORMS OVER CENTRAL AREAS FRIDAY. THE THUNDERSTORM CHANCE WILL SHIFT EASTWARD OVER THE CENTRAL MOUNTAIN CHAIN AND PLAINS TODAY BEFORE DRIER AIR OVERSPREADS THE WHOLE FORECAST AREA ON SUNDAY. THE NEXT SYSTEM WILL DROP A BIT FURTHER SOUTH INTO THE GREAT BASIN MONDAY BEFORE EJECTING NORTHEASTWARD OR EASTWARD ACROSS THE CENTRAL ROCKIES MONDAY NIGHT THROUGH TUESDAY NIGHT. THIS WILL BRING THUNDERSTORM CHANCES BACK TO N CENTRAL AND NW PARTS OF THE FORECAST AREA...AND POSSIBLY AREAS FARTHER SOUTH IF THE SYSTEM DROPS FAR ENOUGH SOUTH. RIGHT NOW IT LOOKS LIKE THE MAIN CONCERN WILL BE WIND AND FIRE WEATHER AS THE SYSTEM STEERS THE POLAR JET STREAM OVERHEAD AND A SHARP LEE TROUGH DEVELOPS AT THE SURFACE. AFTER SHORT WAVE RIDGING WEDNESDAY...THE NEXT SYSTEM WILL DROP SOUTH OF THE GREAT BASIN INTO AZ THURSDAY BEFORE EJECTING NORTHEASTWARD ACROSS THE CENTRAL ROCKIES THROUGH THE END OF THE WEEK. THE FARTHER SOUTH TRACK OF THIS SYSTEM...IF IT PANS OUT...SHOULD BRING BETTER PRECIP CHANCES TO THE FORECAST AREA. IT MAY ALSO CAUSE THE DRY LINE TO BECOME ACTIVE ACROSS THE PLAINS. 44 && .FIRE WEATHER... CRITICAL FIRE WEATHER CONDITIONS WILL BE FEATURED THROUGH TUESDAY OF NEXT WEEK. VENT RATES WILL BE GOOD TO EXCELLENT THROUGH NEXT WEDNESDAY. SOUTHWEST TO WEST WIND GUSTS OF AROUND 45 TO 50 MPH WILL BE POSSIBLE TODAY AS THE UPPER LOW TRACKS THROUGH THE GREAT BASIN AND INTO THE CENTRAL ROCKIES. THE STRONG WINDS WILL PUSH LOW LEVEL MOISTURE EASTWARD ALLOWING MIN RH VALUES TO FALL BELOW 15 PERCENT OVER PORTIONS OF THE WEST AND MIDDLE RIO GRANDE VALLEY. HIGHS REMAIN ABOVE AVERAGE... AND THE CRITICAL AREA IS CONSISTENT WITH PREVIOUS FORECAST PACKAGE... SO THE CURRENT RED FLAG WARNING TO REMAIN AS ISSUED. HOWEVER...SOCORRO COUNTY IS NOW MORE LIKELY TO SEE CRITICAL CONDITIONS THAN WAS INDICATED 24 HRS AGO...WITH SOMEWHAT STRONGER WINDS FORECAST FARTHER SOUTH. CONVECTION WILL BE FOCUSED OVER THE CENTRAL AND EAST TODAY AND THIS EVENING BUT SUNDAY WILL BE DRY. THERE MAY BE A MIX OF WET AND DRY CONVECTION CENTRAL AND EAST AS THE MOISTURE BECOMES MORE SHALLOW. WINDS WILL SHIFT TO WEST AND NORTHWEST SUNDAY...BUT WILL BE SUFFICIENT FOR CRITICAL CONDITIONS EAST CENTRAL SUNDAY AFTERNOON. CRITICAL CONDITIONS MAY ALSO STRETCH OVER THE EASTERN PORTION OF ZONE 107...AND THE SOUTHERN PORTIONS OF ZONES 103 AND 104...THEREFORE DECIDED TO GO AHEAD AND UPGRADE THE FIRE WEATHER WATCH TO A WARNING. HIGH TEMPERATURES WILL BE SLIGHTLY COOLER BUT STILL ABOVE AVERAGE OVER THE WARNED AREA...AND WILL BE PRECEDED BY FAIR TO POOR RECOVERIES TONIGHT. RH RECOVERIES WILL WORSEN SUNDAY NIGHT WITH THE MAJORITY OF THE FORECAST AREA TO BE FAIR TO POOR. WINDS RAMP UP AND ARE NOW STRONGER ON MONDAY... WITH THE NEXT SYSTEM TRACKING INTO THE GREAT BASIN. AS A CONSEQUENCE... CRITICAL CONDITIONS APPEAR MORE WIDESPREAD MONDAY AFTERNOON. COMPARED TO TUESDAY...MONDAY MAY TURN OUT TO BE THE MORE CRITICAL DAY WITH FORECAST HIGHS NEAR TO ABOVE AVERAGE. CONSIDERABLE COOLING ANTICIPATED TUESDAY WITH HIGHS NEAR TO OVER 10 DEGREES BELOW AVERAGE. HOWEVER MONDAY NIGHT RH RECOVERIES REMAIN POOR FROM THE MIDDLE RGV OVER THE EASTERN PLAINS. ANY WETTING PRECIPITATION MONDAY THROUGH TUESDAY WILL BE LIMITED TO THE HIGHER TERRAIN OF THE NORTHWEST AND NORTH CENTRAL. GFS DOES APPEAR TO TRACK THE UPPER LOW A LITTLE FARTHER SOUTH BUT NOT OVERLY SO...MESSAGE IS WILL HAVE TO KEEP AN EYE ON THIS TREND. GFS IS ALSO TRENDING WETTER WITH THE SYSTEM LATE NEXT WEEK...BUT THE ECMWF HAS CHANGED LITTLE...OR IS POSSIBLY A LITTLE DRIER. FORECAST CRITICAL CONDITIONS ARE LARGELY ABSENT WEDNESDAY AND THURSDAY. && .ABQ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING ZONES... NMZ101-105-106. RED FLAG WARNING FROM NOON TO 8 PM MDT SUNDAY FOR THE FOLLOWING ZONES... NMZ104-107-108. WIND ADVISORY UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING ZONES... NMZ501>507-510>516-521-523-527>531. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 558 AM MDT SAT APR 23 2016 NMZ501>540-241200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 558 AM MDT SAT APR 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SOUTHWEST WINDS ARE EXPECTED TO BLOW AT SPEEDS FROM 25 TO 35 MPH WITH GUSTS UP TO 50 MPH OVER MUCH OF THE AREA ALONG AND NORTH OF I-40 THIS AFTERNOON UNTIL NEARLY SUNSET. IN ADDITION...CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR IN MUCH OF THE MIDDLE AND LOWER RIO GRANDE VALLEY...WEST CENTRAL MOUNTAINS AND NORTHWEST PLATEAU. SOME STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS THE NORTHEAST HIGHLANDS AND PLAINS WITH HALF INCH HAIL AND ISOLATED WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY THROUGH TUESDAY...CRITICAL FIRE WEATHER CONDITIONS WILL RETURN TO PORTIONS OF NORTHERN AND CENTRAL NEW MEXICO EACH DAY. LOWEST CONFIDENCE IS ON TUESDAY DUE TO COOLER TEMPERATURES. STRONG SOUTHWEST AND WEST WINDS ARE EXPECTED MONDAY AND TUESDAY WITH GUSTS TO 50 MPH POSSIBLE IN MANY AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 44
The Albuquerque radar (KABX), 82 km away, was scanning. The volume nearest the first event began at 00:18 UTC.
2 thunderstorm wind, 1 high wind, 1 dust storm. Local standard time, as filed.
Gallup Airport.
Virga bomb from a dry storm at the Santa Fe Airport.
The NWS captured an impressive downburst with blowing dust from a virga shower late on the afternoon of the 23rd. The nearby Albuquerque Sunport reported a peak wind to 44 mph. However, beneath the microburst wind gusts were likely in excess of 60 mph.
Virga bomb from a dry storm at Mills Canyon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620532, 620526, 620544, 620529.